Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, September 12, 2013

September 12, 2013 · NWS CTP · 39 events in 18 counties and zones

Thunderstorms developed during the late morning over western Pennsylvania and intensified into a well-defined squall line /QLCS/ with bowing segments as it moved through central Pennsylvania during the afternoon. The line of storms produced corridors of severe straight-line winds which prompted numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed during the late morning over western Pennsylvania and intensified into a well-defined squall line /QLCS/ with bowing segments as it moved through central Pennsylvania during the afternoon. The line of storms produced corridors of severe straight-line winds which prompted numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 12, 10:13 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 12, 10:13 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT THU SEP 12 2013

.SYNOPSIS...
THE UNSEASONABLY WARM AND HUMID CONDITIONS OF THE PAST FEW DAYS
WILL END LATER TODAY AS A STRONG COLD FRONT CROSSES THE REGION.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH
LATE THIS AFTERNOON...AND SOME MAY PRODUCE STRONG TO LOCALLY
DAMAGING WIND GUSTS AND HAIL. ANOTHER TASTE OF FALL WILL ARRIVE IN
THE WAKE OF THIS FRONT. BELOW NORMAL TEMPERATURES ARE EXPECTED
FROM FRIDAY INTO THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
80S IN THE SC MTS SHOULD CONTINUE TO HEAT UP AS THE SKY HAS
CLEARED NICELY. EARLY CONVECTION IS NOW ALMOST OUT OF LANCASTER
COUNTY. THE HEATING SHOULD PUMP THE CAPES UP TO LEVELS JUST SHY OF
WED NUMBERS - BUT STILL WELL ABOVE 1500J/KG. FIRST COLD FRONT
WITH WIND SHIFT AND SLIGHT DIP IN DEW POINTS IS NOW ALMOST TO LAKE
ERIE...BUT PRECIP OUT AHEAD OF THE FRONT ALONG A MOISTURE BOUNDARY
WILL CONTINUE TO SLIDE EAST AND TINY CELLS ALREADY DEVELOPING IN
A PSEUDO-LINE JUST EAST OF THAT SHIELD OF RAIN. THESE CELLS ARE
ROUGHLY IN LINE WITH THE CONVECTION IN OH AND SHOULD CONGEAL INTO
A BIGGER AND MORE-COHERENT LINE OF STORMS SHORTLY. HRRR AND RUC
ARE IN AGREEMENT WITH THE GOING FCST ON TIMING. THEY DO INDICATE A
SECONDARY LINE -JUST BEHIND THE FIRST BY 30-60 MINS...BUT THIS IS
WAY TOO CUTE TO TRY AND PAINT IN 1 HR POP GRIDS. SO...WILL HOLD
THE LINE WITH THAT AND JUST KNOCK THE POPS A LITTLE HIGHER OVERALL
WITH HIGHER CONFIDENCE NOW VS EARLIER. SEVERITY OF THE STORMS IS
STILL LIKELY. SLIGHT RISK WAS EXPANDED EARLIER BY SPC - PROBABLY
WITH AN EYE TO TIMING AND CLEARING THAT IS OCCURRING. THE STORMS
SHOULD BE THROUGH IPT/UNV/AOO BEFORE SUNSET...AND OUT OF MDT/LNS
BY 9 PM. SOME SHOWERS MAY LINGER ALONG THE FAR EAST AND FAR SRN
TIER THRU MIDNIGHT...BUT THESE SHOULD BE WELL BEHIND THE BEST
MOISTURE AND HEATING.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM FRIDAY/...
5H TROF AXIS SWINGS ACROSS THE CENTRAL AND ERN GLAKS TONIGHT AND
SHARPENS AND SLOWS WHILE TRAVERSING CENTRAL PA ON FRIDAY AFTERNOON.
STRONG COLD ADVECTION AND MUCH DRIER AIR MASS REACHES INTO WESTERN
AND CENTRAL AREAS DURING THE AFTERNOON. SHOWERS WILL STILL BE
POSSIBLE IN THE TYPICAL NORTHWEST FLOW REGIME (FROM THE LAURELS
THROUGH THE NORTHWEST MOUNTAINS AND NORTHERN TIER COUNTIES)...BUT
QPF WILL BE LIGHT. AS PREVIOUSLY ADVERTISED...HIGHS ON FRIDAY WILL
STRUGGLE TO REACH THE MID TO UPPER 50S ACROSS THE NORTHWEST...
WITH LOWER TO MIDDLE 60S COMMON FOR HIGHS FROM THE CENTRAL
MOUNTAINS TO THE MIDDLE SUSQ RIVER VALLEY. THE SOUTH CENTRAL
MOUNTAINS AND LOWER SUSQ SHOULD SEE MAXES NEAR OR SLIGHTLY ABOVE
70F FRIDAY AFTERNOON...A FAR CRY FROM THE LOWER 90S SEEN TUESDAY
AND WEDNESDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE MAIN STORY OF THE EXTENDED IS A RETURN TO AUTUMN AS TEMPERATURES
DROP BACK TO WELL BELOW NORMAL LEVELS. EXPECTING A MUCH COOLER
WEEKEND WITH TEMPERATURES FROM THE MID 60S ON SATURDAY...TO LOW
70S ON SUNDAY.

A WEAK SHORTWAVE IS PROGGED TO DROP THROUGH THE UPPER FLOW SOMETIME
MONDAY BRINGING ANOTHER FRONT. THE WEAKNESS OF THE SYSTEM AND THE
DRYNESS OF THE AIR IN PLACE BRINGING INTO QUESTION HOW MUCH PCPN MAY
ACCOMPANY THE FRONT...SO KEPT MINIMAL POPS ATTM. THE SECOND
ANTICYCLONE FOLLOWS TUE INTO WEDNESDAY FOR YET MORE DRY WEATHER.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
ARRIVAL OF A POTENT COLD FRONT IN BFD SHOULD BE LATE THIS
AFTN...AND INTO THE SERN TERMINALS BY MIDNIGHT. HOWEVER...THE MAIN
TIMING OF STORMS SHOULD BE ABOUT 3-4 HRS AHEAD OF THIS TIME. THESE
STORMS ARE INTO BFD AND WILL EXIT THE LOWER SUSQ VALLEY ABOUT 00Z-
01Z. EXPECT THIS BOUNDARY TO BE CONVECTIVELY ACTIVE AND RELATIVELY
WELL-ORGANIZED AS IT CROSSES THE AIRSPACE...WITH THE POTENTIAL
FOR STRONG TO SEVERE TSTORM WIND GUSTS AND BRIEF IFR VSBY/CIG
REDUCTIONS.

COOLER AND DRIER AIR WILL BEGIN TO WORK IN BEHIND THE COLD FRONT
TONIGHT. HOWEVER...LINGERING LOW LEVEL MOISTURE FORCED TO ASCEND
THE ALLEGHENY MTNS WILL PROBABLY PRODUCE SOME IFR CIGS AT BFD AND
JST. SHORT BUT INTENSE CONVECTION IS POSSIBLE ON FRI - MAINLY IN
THE AFTN AS THE COLDEST AIR ALOFT CROSSES THE AREA. THE MOST
LIKELY TERMINALS WHICH MIGHT SEE SOME IMPACT WILL BE JST AND BFD.
WINDS WILL MOST LIKELY PICK UP AND GUST INTO THE 20-25KT RANGE IN
THE AFTN.

OUTLOOK...
SAT...NO SIG WX EXPECTED.
SUN...PATCHY AM FOG POSSIBLE...OTHERWISE VFR.
SUN PM-MON AM...ISOLD SHRA POSS.
MON PM...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO/DEVOIR
LONG TERM...CERU
AVIATION...DANGELO/FITZGERALD
Hazardous weather outlook, Sep 12, 11:39 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT THU SEP 12 2013

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131645-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1239 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF HEAVY RAIN MAY CREATE MINOR FLOODING IN AREAS WHICH RECEIVED
HEAVY RAIN ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-131645-
WARREN-
1239 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 12, 10:07 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     2 N ANNIN CREEK         41.93N  78.26W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER CTP1300407

JMC
Local storm report, Sep 12, 10:20 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     1 N GENESEE             41.99N  77.90W
09/11/2013                   POTTER             PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1300408

JMC
Local storm report, Sep 12, 10:39 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1139 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     3 N ANNIN CREEK         41.94N  78.25W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1300409

JMC
Local storm report, Sep 12, 10:41 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1141 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     RENOVO                  41.33N  77.75W
09/11/2013                   CLINTON            PA   911 CALL CENTER

            TREES ON WIRES IN RENOVO

0407 PM     HAIL             HUGHESVILLE             41.24N  76.73W
09/11/2013  E0.75 INCH       LYCOMING           PA   TRAINED SPOTTER

0410 PM     HAIL             2 NE MUNCY              41.22N  76.76W
09/11/2013  E1.00 INCH       LYCOMING           PA   SOCIAL MEDIA

0410 PM     TSTM WND DMG     2 NE MUNCY              41.22N  76.76W
09/11/2013                   LYCOMING           PA   SOCIAL MEDIA

            TREE DOWN AND SKIRTING BLOWN IN

0420 PM     TSTM WND DMG     MANSFIELD               41.81N  77.08W
09/11/2013                   TIOGA              PA   911 CALL CENTER

            TREE DOWN NEAR MANSFIELD

0430 PM     TSTM WND DMG     HUGHESVILLE             41.24N  76.73W
09/11/2013                   LYCOMING           PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0435 PM     HAIL             EBENSBURG               40.49N  78.73W
09/11/2013  E0.70 INCH       CAMBRIA            PA   SOCIAL MEDIA

0453 PM     TSTM WND DMG     2 NNE LORETTO           40.54N  78.62W
09/11/2013                   CAMBRIA            PA   COCORAHS

            TREES AND WIRES DOWN

0505 PM     TSTM WND DMG     1 WSW FRUGALITY         40.65N  78.50W
09/11/2013                   CAMBRIA            PA   911 CALL CENTER

            TREES DOWN

0530 PM     TSTM WND DMG     LYKENS                  40.56N  76.70W
09/11/2013                   DAUPHIN            PA   SOCIAL MEDIA

            DOG KENNEL DAMAGED AND SHINGLES OFF OF A ROOF

0540 PM     HAIL             SHINGLEHOUSE            41.97N  78.19W
09/11/2013  E1.00 INCH       POTTER             PA   SOCIAL MEDIA

0715 PM     HAIL             MAHANOY CITY            40.81N  76.14W
09/11/2013  E1.00 INCH       SCHUYLKILL         PA   SOCIAL MEDIA

0720 PM     FLASH FLOOD      SHINGLEHOUSE            41.97N  78.19W
09/11/2013                   POTTER             PA   SOCIAL MEDIA

            FLOOD WATER IN BACKYARD IS KNEE HIGH

0726 PM     TSTM WND DMG     1 N GENESEE             41.99N  77.90W
09/11/2013                   POTTER             PA   911 CALL CENTER

            TREES DOWN

0727 PM     TSTM WND DMG     2 N ANNIN CREEK         41.93N  78.26W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN.

0730 PM     TSTM WND DMG     3 N ANNIN CREEK         41.94N  78.25W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN

0735 PM     FLASH FLOOD      ELDRED                  41.96N  78.38W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            WATER OVER RT 446

0756 PM     TSTM WND DMG     2 NE SHIPPENSBURG       40.07N  77.50W
09/11/2013                   CUMBERLAND         PA   911 CALL CENTER

            TREES DOWN ALONG RTE 11

0800 PM     TSTM WND DMG     SHINGLEHOUSE            41.97N  78.19W
09/11/2013                   POTTER             PA   PEMA

            TREES AND WIRES DOWN ON BARBERTOWN ROAD

0808 PM     HAIL             SHIPPENSBURG            40.05N  77.52W
09/11/2013  E0.75 INCH       CUMBERLAND         PA   SOCIAL MEDIA

0834 PM     FLASH FLOOD      1 NW SHINGLEHOUSE       41.98N  78.21W
09/11/2013                   POTTER             PA   911 CALL CENTER

            ROAD CLOSURE DUE TO TREES AND DEBRIS WASHED INTO ROAD.

0915 PM     FLASH FLOOD      ELDRED                  41.96N  78.38W
09/11/2013                   MCKEAN             PA   911 CALL CENTER

            INTERSECTION OF SARTWELL RD AND NEWELL CREEK RD CLOSED
            DUE TO RUNOFF

0930 PM     FLASH FLOOD      TURTLEPOINT             41.87N  78.34W
09/11/2013                   MCKEAN             PA   PEMA

            FLOODING ON STATE ROUTE 155 IN TURTLEPOINT

0930 PM     FLASH FLOOD      ELDRED                  41.96N  78.38W
09/11/2013                   MCKEAN             PA   PEMA

            FLOODING REPORTED ON SUN VALLEY ROAD NEAR ELDRED

0930 PM     FLASH FLOOD      SHINGLEHOUSE            41.97N  78.19W
09/11/2013                   POTTER             PA   PEMA

            FLOODING REPORTED AT TAYLOR BROOK DRIVE AND BELL RUN
            ROAD

&&

EVENT NUMBER CTP1300385 CTP1300386 CTP1300393 CTP1300394 CTP1300388
CTP1300389 CTP1300387 CTP1300390 CTP1300391 CTP1300398 CTP1300392
CTP1300395 CTP1300397 CTP1300408 CTP1300407 CTP1300409 CTP1300396
CTP1300402 CTP1300403 CTP1300399 CTP1300401 CTP1300400 CTP1300404
CTP1300405 CTP1300406

JMC
Special weather statement, Sep 12, 11:57 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT THU SEP 12 2013

PAZ005-006-121730-
MCKEAN PA-POTTER PA-
1257 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN
POTTER COUNTIES...

AT 1255 PM EDT...A STRONG THUNDERSTORM WAS NEAR CORYVILLE...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GENESEE AND ULYSSES.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 446...STATE
ROAD 449.

LAT...LON 4200 7782 4187 7774 4183 7836 4200 7843

FORECASTER: CERU
Special weather statement, Sep 12, 12:17 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT THU SEP 12 2013

PAZ006-010-011-121800-
CAMERON PA-ELK PA-POTTER PA-
117 PM EDT THU SEP 12 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...EASTERN ELK
AND SOUTHWESTERN POTTER COUNTIES...

AT 113 PM EDT...THE STRONGEST PART OF THIS LINE WAS NEAR
BRANDY CAMP...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL AFFECT MEDIX
RUN...BENEZETTE...HICKS RUN AND STEVENSON DAM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120...STATE
ROAD 255.

LAT...LON 4170 7813 4132 7802 4131 7803 4125 7866
      4151 7867 4162 7835 4162 7821 4167 7821

FORECASTER: CERU

The radar

The State College radar (KCCX), 49 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
September 12, 12:22 PM EST
Where
Clearfield County, 0.3 mi WSW of Stonach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.968, -78.585

Thunderstorm winds estimated near 60 mph knocked down trees along the Curwensville-Grampian Highway (Rt 879) near Stonach.

Thunderstorm Wind, Clearfield

When
September 12, 12:25 PM EST
Where
Clearfield County, 0.62 mi ENE of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.973, -78.539

Thunderstorm winds estimated near 60 mph knocked down trees along Windy Hill Road near Curwensville.

Thunderstorm Wind, Clearfield

When
September 12, 12:35 PM EST
Where
Clearfield County, 2.6 mi SW of Barrett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.970, -78.410

Thunderstorm winds estimated near 60 mph knocked down trees along Old Erie Pike near Barrett.

Thunderstorm Wind, Clearfield

When
September 12, 12:35 PM EST
Where
Clearfield County, 0.56 mi NW of Bigler
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.985, -78.309

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Bigler Road in Bigler.

Thunderstorm Wind, Clearfield

When
September 12, 12:36 PM EST
Where
Clearfield County, 1.55 mi NNW of Banian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.841, -78.439

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Spruce Street in Madera.

Thunderstorm Wind, Centre

When
September 12, 1:20 PM EST
Where
Centre County, 1.75 mi SE of Curtin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.950, -77.709

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Jacksonville Road (Rt 26) in Zion.

Thunderstorm Wind, Centre

When
September 12, 1:20 PM EST
Where
Centre County, 2.47 mi SSW of Woodycrest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.790, -77.905

Thunderstorm winds estimated near 60 mph knocked down trees along Circleville Road in State College.

Thunderstorm Wind, Centre

When
September 12, 1:25 PM EST
Where
Centre County, 1.33 mi NE of State College
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.796, -77.835

Thunderstorm winds estimated near 60 mph knocked down trees at the Centre Hills Golf Course in Lemont.

Thunderstorm Wind, Clinton

When
September 12, 1:30 PM EST
Where
Clinton County, 0.71 mi SSE of Salona
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.071, -77.464

Thunderstorm winds estimated near 60 mph knocked down trees along Belle Springs Road in Mill Hall.

Thunderstorm Wind, Potter

When
September 12, 1:30 PM EST
Where
Potter County, 0.44 mi E of Germania
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.649, -77.662

Thunderstorm winds estimated near 60 mph knocked down trees along Rt 144 in Germania.

Thunderstorm Wind, Mifflin

When
September 12, 1:40 PM EST
Where
Mifflin County, 1.28 mi WNW of Longfellow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.505, -77.674

Thunderstorm winds estimated near 60 mph knocked down trees in Longfellow.

Thunderstorm Wind, Mifflin

When
September 12, 1:40 PM EST
Where
Mifflin County, 0.87 mi SW of Milroy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.710, -77.590

Thunderstorm winds estimated near 60 mph knocked down trees in Milroy.

Thunderstorm Wind, Clinton

When
September 12, 1:40 PM EST
Where
Clinton County, 1.39 mi SW of Swissdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.167, -77.471

Thunderstorm winds estimated near 60 mph knocked down trees along Farrandsville Road near Lock Haven.

Thunderstorm Wind, Franklin

When
September 12, 2:00 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.930, -77.660

Thunderstorm winds estimated near 60 mph knocked down trees and power lines down in Chambersburg.

Thunderstorm Wind, Tioga

When
September 12, 2:00 PM EST
Where
Tioga County, 2.01 mi W of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.574, -77.159

Thunderstorm winds estimated near 60 mph knocked down trees along Rt 414 near Liberty.

Thunderstorm Wind, Lycoming

When
September 12, 2:10 PM EST
Where
Lycoming County, 1.7 mi WNW of Trout Run
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.390, -77.080

Thunderstorm winds estimated near 60 mph knocked down trees in Trout Run.

Thunderstorm Wind, Juniata

When
September 12, 2:10 PM EST
Where
Juniata County, 0.52 mi W of Thompsontown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.570, -77.240

Thunderstorm winds estimated near 60 mph knocked down trees in Thompsontown.

Thunderstorm Wind, Snyder

When
September 12, 2:15 PM EST
Where
Snyder County, 0.27 mi N of Beavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.754, -77.170

Thunderstorm winds estimated near 60 mph knocked down trees in Beavertown.

Thunderstorm Wind, Lycoming

When
September 12, 2:15 PM EST
Where
Lycoming County, 0.16 mi W of South Williamspor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.230, -77.003

Thunderstorm winds estimated near 60 mph knocked down trees in South Williamsport. One tree fell on a car with no injuries reported.

Thunderstorm Wind, York

When
September 12, 2:15 PM EST
Where
York County, 0.85 mi ESE of Red Lion
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.896, -76.605

Thunderstorm winds estimated near 70 mph knocked down a scoreboard and bent light poles at the Red Lion sports complex.

Thunderstorm Wind, Northumberland

When
September 12, 2:17 PM EST
Where
Northumberland County, 1.04 mi E of Watsontown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.080, -76.860

Thunderstorm winds estimated near 60 mph knocked down trees in Watsontown.

Thunderstorm Wind, Snyder

When
September 12, 2:35 PM EST
Where
Snyder County, 0.52 mi W of Kreamer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.800, -76.960

Thunderstorm winds estimated near 60 mph knocked down trees in Kreamer.

Hail, York

When
September 12, 2:39 PM EST
Where
York County, 0.87 mi NW of Laurel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -76.510

Penny size hail (0.75 diameter) was reported near Felton.

Thunderstorm Wind, Adams

When
September 12, 2:40 PM EST
Where
Adams County, 1.27 mi WSW of Iron Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.771, -77.441

Thunderstorm winds estimated near 60 mph knocked down trees and wires at the intersection of Gum Springs and Mount Hope Road near Gladhill.

Thunderstorm Wind, Snyder

When
September 12, 2:40 PM EST
Where
Snyder County, 0.87 mi NW of Port Trevorton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.710, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees in Port Traverton.

Thunderstorm Wind, Adams

When
September 12, 2:45 PM EST
Where
Adams County, 1.38 mi SSW of Fairfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.733, -77.364

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Steelman Marker Road in Carroll Valley.

Thunderstorm Wind, York

When
September 12, 2:45 PM EST
Where
York County, 1.4 mi NE of Springvale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.894, -76.561

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Pleasant Grove road near Red Lion.

Thunderstorm Wind, Dauphin

When
September 12, 2:55 PM EST
Where
Dauphin County, 0.87 mi SE of Gratz Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.610, -76.720

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Gratz.

Thunderstorm Wind, Columbia

When
September 12, 3:25 PM EST
Where
Columbia County, 1.25 mi WSW of Berwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.060, -76.250

Thunderstorm winds estimated near 60 mph knocked down trees in Berwick.

Thunderstorm Wind, Schuylkill

When
September 12, 3:39 PM EST
Where
Schuylkill County, 0.87 mi NW of Glenworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.680, -76.210

Thunderstorm winds estimated near 60 mph knocked down trees in Pottsville.

Thunderstorm Wind, York

When
September 12, 3:40 PM EST
Where
York County, 1.26 mi ENE of West York
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.960, -76.750

Thunderstorm winds estimated near 60 mph knocked down two grandstands at the York County Fairgrounds.

Thunderstorm Wind, Lebanon

When
September 12, 3:45 PM EST
Where
Lebanon County, 0.53 mi E of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.270, -76.410

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Cornwall.

Thunderstorm Wind, Lebanon

When
September 12, 3:45 PM EST
Where
Lebanon County, 0.93 mi NNW of Kutztown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.413, -76.324

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Yeagley Road in Myerstown.

Thunderstorm Wind, York

When
September 12, 3:50 PM EST
Where
York County, 0.87 mi NW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.960, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees in York.

Thunderstorm Wind, York

When
September 12, 3:52 PM EST
Where
York County, 0.69 mi SSW of Pleasureville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.991, -76.734

Thunderstorm winds estimated near 60 mph knocked down trees on I-83 north of the Rt 30 interchange.

Thunderstorm Wind, York

When
September 12, 3:54 PM EST
Where
York County, 0.47 mi WNW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.952, -76.728

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along West Cottage Place in York.

Thunderstorm Wind, Schuylkill

When
September 12, 3:55 PM EST
Where
Schuylkill County, 1.08 mi ESE of Orwigsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.644, -76.081

Thunderstorm winds estimated near 60 mph knocked down trees along Brick Hill Road near Orwigsburg.

Thunderstorm Wind, Lancaster

When
September 12, 4:05 PM EST
Where
Lancaster County, Reinholds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.270, -76.120

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Reinholds.

Thunderstorm Wind, Lancaster

When
September 12, 4:30 PM EST
Where
Lancaster County, 1.26 mi ENE of Intercourse
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.040, -76.100

Thunderstorm winds estimated near 60 mph blew a roof off of a structure in Intercourse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468367, 468368, 468370, 468372, 468371, 468373, 468374, 468375, 468376, 468381, 468382, 468383, 468396, 468377, 468393, 468378, 468385, 468379, 468384, 468409, 468380, 468386, 468366, 468389, 468392, 468388, 468397, 468390, 468401, 468395, 468406, 468398, 468399, 468407, 468405, 468400, 468402, 468391, 468394.